Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 302, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 1999, 12:46 AM CDT for Finney County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 1999, 12:46 AM CDT (05:46 UTC)
- Expired
- Aug 1, 1999, 1:35 AM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Finney County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1599 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
549 WUUS1 KDDC 010546 RRA SVRDDC KSC055-010635- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1246 AM CDT SUN AUG 1 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 135 AM CDT * AT 1245 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF KALVESTA... MOVING NORTH AT 10 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF EASTERN FINNEY COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. $$ SLEIGHTER/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:15 PM CDT, 9 hours 31 minutes earlier.
Area forecast discussion, Jul 31, 3:15 PM CDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT SAT JUL 31 1999 SURFACE FRONT DIFFICULT TO DEFINE BECAUSE OF EARLIER RAIN CHILLED AIR BUT BELIEVE IT EXTENDS FROM EMP TO ICT TO P28 TO GAG. BELIEVE EARLIER AFD IN THAT THERE WILL BE CONSIDERABLE ISENTROPIC UPGLIDE ABOVE FRONTAL SURFACE IN AN EAST WEST BAND. THIS WILL LIKELY BE IN OUR NORTHERN ZONES PER HPC QPF. THIS IS ALSO WHERE FFG VALUES ARE LOWEST BECAUSE OF LAST NIGHTS RAINS. HOWEVER I AM CONCERNED WITH SUBSTANTIAL MOISTURE POOLING NEAR SURFACE FRONT IN OUR SE ZONES. THIS IS WHERE CONVECTION WILL TAP BOUNDARY LAYER MOISTURE. BELIEVE FRONTAL CONVERGENCE AND ISENTROPIC UPGLIDE WILL BE MAIN CONVECTIVE TRIGGER...AS UPPER WAVES ARE VERY WEAK. WAVE APPROACHING BIG BEND IS BRINGING IN GULF MOISTURE AS INDICATED BY WV LOOP. THIS WILL AUGMENT DEEP MOISTURE ALREADY IN PLACE - DDC MORNING SOUNDING HAD 167 PERCENT OF CLIMO PRECIPITABLE WATER. ALTHOUGH THIS SOUNDING SHOWS REDUCED INSTABILITY BECAUSE OF THE COOLER POST FRONTAL AIR...DEW POINTS ARE ABOUT 6 F HIGHER THAN FWC AND WINDS ARE EASTERLY UPSLOPE. UPPER WINDS HAVE SHIFTED TO THE WEST...PARALLEL TO THE BOUNDARY...AND REMAIN LIGHT. ALL THIS ADDS UP TO A POTENTIAL FOR TRAINING ECHOES AND FLOODING. ALL DEPENDS ON LOCATION OF MAIN FOCUS...WHICH USUALLY IS ON THE MESOSCALE THIS TIME OF YEAR. ALTHOUGH I HAVE LEFT THE SOUTHWEST THIRD OUT OF WATCH...SWING SHIFT SHOULD MONITOR FOR DEVELOPING PRECIPITATION PATTERN. HIGH WET BULB ZERO AND REDUCED WINDEX SUGGEST THREAT OF HAIL AND DOWNBURSTS IS REDUCED OVER LAST NIGHT. GOING A LITTLE WARMER THAN FWC ON OVERNIGHT LOWS BECAUSE OF MOS MOISTURE DEFICIT AT 18Z. TOMORROW SHOULD BE UNSEASONABLY COOL WITH MOSTLY CLOUDY SKIES AND UPSLOPE FLOW IN HIGH GEAR. THUNDERSTORMS REMAIN A POSSIBILITY BUT WILL BE MORE OF THE IMBEDDED VARIETY. LOOKS LIKE THIS PATTERN WILL NOT CHANGE MUCH ON MONDAY. EXTENDED DISCUSSION... SEEMS LIKE A CHANGE IN THE UPPER PATTERN IS IN STORE...WITH THE UPPER HIGH PRESSURE PROGRESSING FARTHER WEST AND BECOMING MORE CENTERED NEAR THE 4-CORNERS AREA. THIS WILL LEAVE OUR CWA IN NW FLOW ALOFT. SHORT WAVES...AS WELL ABUNDANT MONSOONAL MOISTURE...WILL RIDE UP AND AROUND THE UPPER HIGH PRESSURE...GIVING PRIME CONDITIONS FOR MORE THUNDERSTORMS. AS IS NORMAL...TIMING WILL BE KEY TO WHEN CONVECTION INITIATES AND A FACTOR IN HOW LONG IS STAYS AROUND. FOR NOW...WILL STAY CLOSE TO AVN/MRF WILL BRINGING ONE VORT CENTER THROUGH CWA NORTH TO SOUTH BY TUES MORNING...THEN ANOTHER LATE WED INTO THURSDAY MORNING. OF COURSE...ANY LEFT OVER OUTFLOW BOUNDARIES WILL BE FOCUS REGIONS FOR CONVECTIVE DEVELOPMENT. FOR NOW...LOOKS AS IF UPPER SUPPORT FOR CONVECTION WILL BE LACKING ON FRIDAY INTO SATURDAY...BUT LOW LEVEL MOISTURE STAYS PRETTY HIGH. NCEP ENSEMBLES FROM MRF NOT AVAILABLE THIS WEEKEND DAY...BUT THIS EFP FOLLOWS TREND OF 30/00Z ENSEMBLE RUN. LOW TEMPS WON/T VARY MUCH ACROSS PERIOD...BUT HIGHS WILL SEE A GRADUAL WARM UP INTO THE UNCOMFORTABLE LEVEL AGAIN. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST DDC 069/084 064/085 064 534 GCK 067/082 065/084 063 534 EHA 063/083 063/086 062 423 LBL 064/084 064/085 063 533 HYS 063/079 064/079 061 756 P28 072/091 070/087 069 445 .DDC...FFA TONIGHT KSZ030-031-043>046-061>066-080-081-089-090-. FLASH FLOOD WATCH TONIGHT NORTH AND EAST OF A LINE FROM SYRACUSE TO JETMORE TO COLDWATER. HUNTER/BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:54 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 51 min |
| Aug 1, 1:42 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 48 min |
| Aug 1, 2:26 AM CDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
| Aug 1, 5:31 PM CDT | Flash Flood Warning | DDC | Ellis | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.